Wisconsin, 2007

Dense Fog in Wisconsin, March 9, 2007

March 9, 2007 · NWS MKX · 10 events in 10 counties and zones

Rain falling on a snow cover undergoing melting resulted in dense fog over parts of south-central and southeast Wisconsin once the winds dropped off. Visibilities were reduced to 1/4 mile.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Rain falling on a snow cover undergoing melting resulted in dense fog over parts of south-central and southeast Wisconsin once the winds dropped off. Visibilities were reduced to 1/4 mile. Several vehicle accidents were noted in newspaper reports.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Mar 9, 3:00 PM CST, 2 hours earlier.

Area forecast discussion, Mar 9, 3:00 PM CST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
300 PM CST FRI MAR 9 2007

.SHORT TERM...SHORT TERM FOCUS ON OCCLUDED FRONT APPROACHING
FROM WEST. CURRENTLY RAIN IN WESTERN PART OF CWA...SPREADING EAST
AND SLIGHTLY NORTH. EXPECT RAIN TO CONTINUE TO AROUND OOZ IN THE
FAR WEST...AND 03Z IN THE EAST...WITH RAPID DRYING BEHIND THIS
BOUNDARY.

WARM TEMPERATURES AND A LIGHT RAIN WILL ADD LOW LEVEL MOISTURE
...HOWEVER 5 TO 10 MPH NORTHWEST WINDS SHOULD LIMIT OVERNIGHT FOG
TO PATCHY AT BEST. THREAT OF FOG INCREASES TREMENDOUSLY TOMORROW
NIGHT...AS A HIGH SETTLES OVER THE WESTERN HALF OF THE CWA AND
WINDS BECOME CALM. SHOULD HAVE DECENT RADIATIONAL COOLING AND
EXPECT TO SEE AREAS OF FOG ACROSS THE CWA...WITH THE POTENTIAL FOR
DENSE FOG IN THE WESTERN HALF.

.LONG TERM...NEXT FOCUS IS ON WARM UP FROM THIS WEEKEND INTO EARLY
NEXT WEEK. SFC HIGH WILL DEPART AREA BY SUNDAY AFTERNOON...SETTING
UP SOUTHWEST FLOW THROUGH TUESDAY AFTERNOON. GFS SETTING UP WARM FRONTAL
BOUNDARY ACROSS UPR GREAT LAKES...SO DECENT WWA INTO CWA FROM
SOUTHWEST AND A GENERALLY DRY PATTERN SHOULD ALLOW TEMPS TO REACH
INTO THE LOW 50S IN THE SOUTHERN PART OF THE CWA.

NEXT SYSTEM PROGGED TO EFFECT CWA TUESDAY AFTERNOON INTO
WEDNESDAY. GFS SHOWING A SFC TROF MOVING THROUGH CWA TUESDAY
AFTERNOON...HOWEVER MOST SIGNIFICANT MOISTURE IS NORTH OF OUR CWA.
WITH WEAK OMEGA AND H850 TO H700 FRONTOGENTIC FORCING...DID INTRODUCE
A SLIGHT CHANCE OF RAIN OR RAIN SHOWERS.

BACKED OFF TO ONLY A SLIGHT CHANCE OF PRECIP FOR WEDNESDAY
AFTERNOON...AS I AM IN AGREEMENT WITH 1022MB SFC HIGH CENTERED OVER
CHICAGO AT 18Z WED.

GFS BRINGS IN MORE IMPRESSIVE SYSTEM WEDNESDAY NIGHT INTO THURDAY...WITH
15 TO 20 UNIT OMEGA ACROSS THE CWA BY 12Z THUR...AND MODERATE H850 TO
H700 FORCING CLIPPING SOUTHWEST PART OF OUR CWA. GFS KEEPING 540 THICKNESS
LINE JUST SOUTH OF STATE LINE...SO GOING WITH LIGHT SNOW FOR
WEDNESDAY NIGHT...WITH A RAIN SNOW MIX ALONG THE STATE LINE. 540
LINE REMAINS WELL SOUTH OF CWA DURING THE DAY THURSDAY...HOWEVER
SFC TEMPS WILL BE NEAR 40 THUS GOING WITH RAIN/SNOW DURING THE
DAY.

&&

.AVIATION...MID/UPPER LEVEL TROUGH AXIS EXTENDING FROM LAKE SUPERIOR
SWD INTO THE CENTRAL PLAINS WILL CONTINUE TO SLIDE EWD ACROSS SRN WI
THIS EVENING...THEN PUSHING EAST OF THE AREA BY 06Z. DECENT MOISTURE
ADVECTION OCCURRING AHEAD OF TROF WITH LOCAL RADARS SHOWING A
WIDESPREAD AREA OF RAIN DEVELOPING OVER SWRN WI AND NERN IL...AND
MOVING E/NEWD. BEST CHANCE FOR PCPN AT KMKE AND KMSN WILL BE BETWEEN
21Z AND 04Z AS VFR CIGS GRADUALLY DROP TO INTO THE MVFR RANGE...AND
POSSIBLY INTO THE THE IFR CATEGORY AT TIMES IN THE HEAVIER SHOWERS.
VSBYS ALSO A CHALLENGE AS COMBINATION OF RAIN AND FOG COULD ALLOW
VALUES TO DROP BELOW 1SM AT TIMES. AFTER SFC FROPA...WINDS TO SHIFT
W/NWLY WHICH SHOULD ALLOW DRIER AIR TO OVERSPREAD OVER RGN...WITH
VFR CONDITIONS RETURNING BY 06-08Z.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

12/12/03
Hazardous weather outlook, Mar 9, 4:45 PM CST, 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
445 PM CST FRI MAR 9 2007

WIZ046-047-051-052-056>060-062>072-101100-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
445 PM CST FRI MAR 9 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TONIGHT

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AREAS OF FOG ARE EXPECTED SATURDAY NIGHT INTO SUNDAY MORNING.  THE
FOG MAY BECOME DENSE...REDUCING VISIBILITIES TO ONE QUARTER MILE OR
LESS. IN ADDITION...TEMPERATURES ARE EXPECTED TO FALL BELOW FREEZING
WHICH MAY RESULT IN ICY SPOTS DEVELOPING ON ROADWAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ643>646-665-101100-
SHEBOYGAN TO PORT WASHINGTON-
PORT WASHINGTON TO NORTH POINT LIGHTHOUSE-
NORTH POINT LIGHTHOUSE TO WIND POINT-
WIND POINT TO WINTHROP HARBOR ILLINOIS-
WISCONSIN ADJACENT OPEN WATERS OF LAKE MICHIGAN TO MID LAKE-
445 PM CST FRI MAR 9 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

CONDITIONS MAY REACH SMALL CRAFT CRITERIA MONDAY AFTERNOON THROUGH
TUESDAY...AND AGAIN ON THURSDAY.

MBK
WWW.WEATHER.GOV/MKX

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 dense fog. Local standard time, as filed.

Dense Fog, Iowa

When
March 9, 5:00 PM CST to 11:00 PM CST
Where
Iowa forecast zone
Reported by
ASOS
Coordinates
43.001, -90.135 (the zone’s center; the record gives no point)

Dense Fog, Dane

When
March 9, 5:00 PM CST to 11:00 PM CST
Where
Dane forecast zone
Reported by
ASOS
Coordinates
43.067, -89.418 (the zone’s center; the record gives no point)

Dense Fog, Jefferson

When
March 9, 5:00 PM CST to 11:00 PM CST
Where
Jefferson forecast zone
Reported by
ASOS
Coordinates
43.021, -88.776 (the zone’s center; the record gives no point)

Dense Fog, Waukesha

When
March 9, 5:00 PM CST to 11:00 PM CST
Where
Waukesha forecast zone
Reported by
ASOS
Coordinates
43.018, -88.304 (the zone’s center; the record gives no point)

Dense Fog, Lafayette

When
March 9, 5:00 PM CST to 11:00 PM CST
Where
Lafayette forecast zone
Reported by
ASOS
Coordinates
42.661, -90.132 (the zone’s center; the record gives no point)

Dense Fog, Green

When
March 9, 5:00 PM CST to 11:00 PM CST
Where
Green forecast zone
Reported by
ASOS
Coordinates
42.680, -89.602 (the zone’s center; the record gives no point)

Dense Fog, Rock

When
March 9, 5:00 PM CST to 11:00 PM CST
Where
Rock forecast zone
Reported by
ASOS
Coordinates
42.671, -89.072 (the zone’s center; the record gives no point)

Dense Fog, Walworth

When
March 9, 5:00 PM CST to 11:00 PM CST
Where
Walworth forecast zone
Reported by
ASOS
Coordinates
42.669, -88.542 (the zone’s center; the record gives no point)

Dense Fog, Racine

When
March 9, 5:00 PM CST to 11:00 PM CST
Where
Racine forecast zone
Reported by
ASOS
Coordinates
42.730, -87.812 (the zone’s center; the record gives no point)

Dense Fog, Kenosha

When
March 9, 5:00 PM CST to 11:00 PM CST
Where
Kenosha forecast zone
Reported by
ASOS
Coordinates
42.573, -87.840 (the zone’s center; the record gives no point)

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2007Every state in 2007This day in weather historyWarnings in Wisconsin, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 22454, 22455, 22456, 22458, 22459, 22460, 22461, 22462, 22463, 22465.